question-icon

What causes episodes of tunnel vision, abnormal tingling sensation in forehead and dyspnea?

default
Posted on Mon, 9 May 2016
Question: I have been having episodes for years I get tunnel vision my forehead & cheeks sometimes gets numb & sometimes I feel faint & slightly short of breath The episodes usually last a few minutes but can last hours. I have been to the hospital 2 times & they couldn't find anything wrong. I had an eco cardiogram & stress test & nothing was found. I can go weeks or months without having these episodes I went to the ear & eye doctor as well. I am in good physical health I quit smoking almost 4 years ago & I do have hypothyroidism & have been on levothyroxine for 12 years I also have been taking Prilosec for 7 years for a sliding hiatal hernia.
doctor
Answered by Dr. Olsi Taka (49 minutes later)
Brief Answer:
Anxiety looks to be the probable cause.

Detailed Answer:
I read your question carefully and I understand your concern.

Looking at the description of your symptoms, tunnel vision, abnormal tingling sensation, fainting sensation, shortness of breath they are not indicative of a specific lesion of an organ or system. That combination of symptoms is very likely in the setting of anxiety, all those symptoms can be part of a panic attack.
Anxiety can at times be related to heart or thyroid disorders so it is good you have been tested for those. I would say metabolic panel including electrolytes is also needed, but I would bet you've had those at one time or the other during your visits at the hospital. In most cases allmtests result normal and no cause can be found, can be due to imbalance of neurotransmitters in the brain which can't be tested. The fact you are under treatment with levothyroxine makes you somewhat prone as well, because even if medication is well followed it can not imitate 100% the natural release of thyroid hormone in the body and thyroid hormone is a hormone which predisposes to anxiety.

Regarding management some sessions of psychotherapy may be helpful, it may reveal predisposing situations or ways of thinking as well as learn breathing and relaxation techniques during the episodes to end them quickly.
There is also medication, but since the episodes seem to be rare, I would avoid taking regular daily medications with their fair share of side effects, I reserve them for patients who havefrequent episodes affecting their functioning in daily life.

I remain at your disposal for other questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3667 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes episodes of tunnel vision, abnormal tingling sensation in forehead and dyspnea?

Brief Answer: Anxiety looks to be the probable cause. Detailed Answer: I read your question carefully and I understand your concern. Looking at the description of your symptoms, tunnel vision, abnormal tingling sensation, fainting sensation, shortness of breath they are not indicative of a specific lesion of an organ or system. That combination of symptoms is very likely in the setting of anxiety, all those symptoms can be part of a panic attack. Anxiety can at times be related to heart or thyroid disorders so it is good you have been tested for those. I would say metabolic panel including electrolytes is also needed, but I would bet you've had those at one time or the other during your visits at the hospital. In most cases allmtests result normal and no cause can be found, can be due to imbalance of neurotransmitters in the brain which can't be tested. The fact you are under treatment with levothyroxine makes you somewhat prone as well, because even if medication is well followed it can not imitate 100% the natural release of thyroid hormone in the body and thyroid hormone is a hormone which predisposes to anxiety. Regarding management some sessions of psychotherapy may be helpful, it may reveal predisposing situations or ways of thinking as well as learn breathing and relaxation techniques during the episodes to end them quickly. There is also medication, but since the episodes seem to be rare, I would avoid taking regular daily medications with their fair share of side effects, I reserve them for patients who havefrequent episodes affecting their functioning in daily life. I remain at your disposal for other questions.